Indexed on: 25 Nov '14Published on: 25 Nov '14Published in: Acta oncologica (Stockholm, Sweden)
Chemotherapy-induced peripheral neuropathy (CIPN) is a dose-limiting side effect of oxaliplatin which can negatively influence quality of life. We aimed to study the influence of cumulative dose, dose schedule and dose reductions of adjuvant oxaliplatin on long-term severity and prevalence of CIPN among colorectal cancer (CRC) survivors.In total 207 patients, diagnosed with CRC between 2000 and 2009 who underwent adjuvant treatment with oxaliplatin, were included. They completed the EORTC QLQ-CIPN20 2-11 years after diagnosis. Data on oxaliplatin administration and acute neuropathy during treatment were extracted from the medical files. Subscales were analyzed with analysis of covariance and neuropathy symptoms with logistic regression analysis.Patients who received cumulative oxaliplatin dose of ≥ 842 mg/m(2) had a significantly worse EORTC QLQ-CIPN20 sensory score compared to those who received a low cumulative dose of < 421 mg/m(2) (mean 19 vs. 8; p = 0.02). They more often reported tingling toes/feet (13% vs. 2%, respectively; p = 0.01). Dose intensity and time delay did not influence the occurrence of CIPN. Patients receiving a dose reduction because of neuropathy (N = 50) reported a significantly worse sensory score at very similar cumulative doses, than those who did not receive a dose reduction because of neuropathy (N = 96) (mean 21 vs. 15; p = 0.01).Cumulative dose of oxaliplatin is associated with long-term CIPN. The risk of developing long-term CIPN could only be reduced by decreasing the cumulative dose, whereas delay probably is not beneficial. Patients receiving a dose reduction because of acute neuropathy are still at risk of developing long-term CIPN. Future studies should focus on identifying patients who are at risk of developing CIPN.